Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 62, NWS Louisville, KY

September 23, 2018Bourbon County, Nicholas County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 23, 2018, 10:07 AM EDT for Bourbon County, Nicholas County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2018, 10:07 AM EDT (14:07 UTC)
Expired
Sep 23, 2018, 1:00 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KY, Nicholas County, KY

The radar

The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 10:10 AM EDTFLASH FLOOD1 E Carlisle, KYMOOREFIELD ROAD HAS WATER OVER THE ROADWAY.
Sep 23, 11:15 AM EDTFLASH FLOOD1 E Carlisle, KYNICHOLAS COUNTY EMERGENCY MANAGER STATES THE COUNTY IS HAVING MAJOR WATER ISSUES WITH WATER SURROUNDING HOUSES AND ROADS CLOSED.
Sep 23, 11:55 AM EDTHEAVY RAIN 2.473 Ese Millersburg, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WGUS53 KLMK 231407
FFWLMK
KYC017-181-231700-
/O.NEW.KLMK.FF.W.0062.180923T1407Z-180923T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1007 AM EDT SUN SEP 23 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northern Bourbon County in central Kentucky...
  Nicholas County in central Kentucky...

* Until 100 PM EDT.

* At 1006 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. At least one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Carlisle, Millersburg, Shawhan, Ruddels Mills, Ellisville, Pleasant
  Valley, Headquarters, Moorefield, Myers and Barefoot.

An additional inch of rain is likely is likely in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3827 8388 3826 8412 3828 8437 3833 8425
      3846 8410 3844 8402 3843 8400 3842 8400
      3844 8398 3843 8395 3836 8392 3836 8389
      3835 8390 3836 8387 3833 8386 3834 8384
      3832 8385 3832 8383

$$

RJS
2 follow-up statements
497 
WGUS73 KLMK 231422
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1022 AM EDT SUN SEP 23 2018

KYC017-181-231700-
/O.CON.KLMK.FF.W.0062.000000T0000Z-180923T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KY-Nicholas KY-
1022 AM EDT SUN SEP 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR
NORTHERN BOURBON AND NICHOLAS COUNTIES...

At 1019 AM EDT, Doppler radar indicated heavy rain across the warned 
area. The Kentucky Mesonet station 5 miles southwest of Carlisle has 
reported 1.18 inches of rain since midnight. So far, Nicholas County 
911 dispatch reports water over Moorefield Road. Additional roads 
likely will have water issues over the next hour or two.

Some locations that will experience flooding include...
Carlisle, Millersburg, Shawhan, Ruddels Mills, Ellisville, Pleasant
Valley, Headquarters, Moorefield, Myers and Barefoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 3827 8388 3826 8412 3828 8437 3833 8425
      3846 8410 3844 8402 3843 8400 3842 8400
      3844 8398 3843 8395 3836 8392 3836 8389
      3835 8390 3836 8387 3833 8386 3834 8384
      3832 8385 3832 8383

$$

RJS
587 
WGUS73 KLMK 231656
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1256 PM EDT SUN SEP 23 2018

KYC017-181-231704-
/O.EXP.KLMK.FF.W.0062.000000T0000Z-180923T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KY-Nicholas KY-
1256 PM EDT SUN SEP 23 2018

...THE FLASH FLOOD WARNING FOR NORTHERN BOURBON AND NICHOLAS COUNTIES
WILL EXPIRE AT 100 PM EDT...

The heavy rain has ended. However, standing water will continue to 
be a concern for several hours. An Areal Flood Warning is in effect 
through the afternoon. Please continue to heed any remaining road 
closures and remember to keep your kids out of area culverts and 
streams. 

LAT...LON 3827 8388 3826 8412 3828 8437 3833 8425
      3846 8410 3844 8402 3843 8400 3842 8400
      3844 8398 3843 8395 3836 8392 3836 8389
      3835 8390 3836 8387 3833 8386 3834 8384
      3832 8385 3832 8383

$$

RJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 9:13 AM EDT, 54 minutes earlier.

Area forecast discussion, Sep 23, 9:13 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
913 AM EDT Sun Sep 23 2018

.Forecast Update...
Issued at 915 AM EDT Sun Sep 23 2018

Ongoing forecast thinking still looks good. Have good low-level
convergence over the Bluegrass right now cause some persistent
moderate rains over the region. This area has the lowest flash flood
guidance and MRMS FLASH guidance just started showing some pixels
reaching that guidance. Once that slug of heavier rainfall heads
east, we likely will be able to drop the Flash Flood Watch, as hi-
res guidance shows much lighter rainfall amounts the rest of the
afternoon. Will replace it with another Hydrologic Outlook in the
near-term, talking about the rains through Wednesday before
reconsidering an extended Flood Watch with the afternoon forecast
package.

&&

.Short Term...(Today and tonight)
Issued at 310 AM EDT Sun Sep 23 2018

Early morning surface analysis reveals a weak area of surface low
pressure across middle Tennessee.  A wavy frontal boundary extends
roughly from eastern TX northeast through northern MS into TN and
then over into North Carolina.  Area radars have shown a slight
decrease in rain showers this morning.  Two main batches were noted
across the region.  The first was located over east-central KY along
our border with WFO JKL and a second area rotating northeast through
portions of north-central KY.  In the near term, we expect the area
of showers over east-central KY to continue to move east into
eastern KY this morning.  The area over north-central KY will
continue to move northeastward along the Ohio River for the
remainder of the night.  Temperatures were generally in the lower
60s across northern KY with mid-upper 60s across southern KY.  We
are not expecting much change in temps for the overnight.

For today, cloudy conditions are expected through much of the day.
The frontal boundary to the south is not expected to move all that
much.  Initial showers this morning are expected to move to the east
and much of the short term high resolution guidance suggests that we
may see more of a break in the precipitation throughout the day. For
now have trended the forecast in this direction with a gradient of
PoP.  Lesser PoP chances will be found across southern IN and
northern KY this afternoon, with the best chances down across
southern and SE KY.  Will continue to let the Flash Flood Watch ride
for this forecast update.  However, if heavy rainfall doesn't
materialize later this morning this watch may be dropped early.
However, additional flood watches will likely be required in
subsequent forecasts (see long term discussion below).  Highs today
will be below normal with highs in the upper 60s to the very low 70s
across southern IN and far northern KY.  Lower 70s look to be mainly
confined to southern KY.

Moving into tonight, cloudy conditions will continue across the
region as we await the next perturbation aloft to push in from the
southeast.  The evening hours probably will start off mostly dry
with some scattered showers pushing through.  As the night wears on,
aforementioned upper level perturbation will lift northward out of
the lower MS Valley.  This feature will be aided by a weak low-level
jet axis which should aid in ascent.  The best chances of rain look
to be along and west of I-65 tonight.  This is where we will have
our highest PoP chances with slightly lesser chances out to the
east.  Lows tonight should range from the lower 60s across southern
IN and northern KY with mid-upper 60s across southern KY.

.Long Term...(Monday through Saturday)
Issued at 340 AM EDT Sun Sep 23 2018

...Long Duration Heavy Rain Event...

There continues to be a strong signal for multiple waves of rainfall
Monday through Wednesday. The period will start out in a warm
advection pattern with a weak sfc low in the ArkLaTex region. The
stalled out frontal boundary moves northward as a warm front on
Monday. This will be accompanied aloft by a shortwave trough
swinging northeast and a SW LLJ response. The corresponding increase
in moisture transport points to a heavier rainfall axis west of I-65
Monday morning, with a wave of showers moving north from western
Tennessee and eventually into southern Indiana. Numerous showers
with scattered thunderstorms are possible, and the rain could be
heavy at times.

It won't rain continuously, but deep SW flow will maintain a strong
moisture feed into the region Monday night and Tuesday. This occurs
between a strengthening ridge of the Southeast US coast and a
deepening trough over the Northern Plains and Upper Midwest. The
deep upper trough swings through the Great Lakes Tue night and
Wednesday as the sfc cold front pushes through central KY and
southern IN. Latest model guidance supports a fropa during the day
on Wednesday, with most widespread convection occurring Tuesday
night through the first half of Wednesday. The diurnal min in
available energy should help suppress the severe weather potential.
Deep layer shear is forecast to increase to around 35 kts. But based
on current conditions and the QPF forecast through Tuesday, think
the main risk Tuesday night and Wednesday morning is flooding.

3 to 5 inches of rainfall is possible through Wednesday evening,
with locally higher amounts in convection. Soils may become
saturated in many areas by Monday. After collaboration with
surrounding offices, will maintain the current headline. However,
strongly suspect we will need to highlight the longer duration
threat for flooding, perhaps in a Flood Watch (depending on near-
term trends).

&&

.Aviation...(12Z TAF Issuance)
Issued at 640 AM EDT Sun Sep 23 2018

In general, poor flying conditions are expected across the region
today with low ceilings, mist, and rain showers affecting the
terminals through the upcoming TAF period.  Widespread band of
showers will continue to move northeastward through the region this
morning affecting mainly KSDF/KLEX.  We should see the coverage of
precipitation diminish as we go through the day, becoming more
scattered in nature.  Winds will remain out of the northeast to east
with speeds less than 10 knots.  Ceilings look to remain IFR
throughout the day.  Tonight, another mid-level wave is forecast to
lift up through the region brining another round of shower activity
to the region.  Low ceilings are expected as well with IFR cigs and
MVFR to occasional IFR visibilities.  Winds will be out of the east
and then shift to the southeast through the overnight hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 8 PM EDT this evening for INZ090>092.

KY...Flash Flood Watch until 8 PM EDT this evening for KYZ029>031-
     033>043-045>049-054>057-066-067.

&&

Update...RJS
Short Term...MJ
Long Term....EBW
Aviation.....MJ
Hazardous weather outlook, Sep 23, 8:10 AM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
810 AM EDT Sun Sep 23 2018

INZ090>092-KYZ029>031-033>043-045>049-054>057-066-067-241215-
Harrison-Floyd-Clark-Bullitt-Jefferson-Oldham-Henry-Shelby-Franklin-
Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington-Mercer-Jessamine-Marion-Boyle-Garrard-Madison-Casey-
Lincoln-
Including the cities of Corydon, New Albany, Jeffersonville,
Shepherdsville, Louisville, La Grange, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Lebanon, Danville,
Lancaster, Richmond, Liberty, and Stanford
810 AM EDT Sun Sep 23 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Rain showers are expected to move across the region today. Heavy
rainfall will be possible in areas of central Kentucky.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Waves of scattered to numerous showers and a few thunderstorms
Monday through Wednesday will produce heavy rainfall. Flooding of
small creeks and streams and low water crossings will be possible
with the most intense rainfall. A few strong storms Tuesday afternoon
into Tuesday night may also produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any heavy rainfall totals as well as flooding
today.

INZ076>079-083-084-089-KYZ023>028-032-053-061>065-070>078-081-082-
241215-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Hancock-
Breckinridge-Meade-Ohio-Grayson-Hardin-Trimble-Larue-Butler-Edmonson-
Hart-Green-Taylor-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Lewisport, Hawesville, Hardinsburg, Brandenburg,
Hartford, Leitchfield, Elizabethtown, Bedford, Milton, Hodgenville,
Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
810 AM EDT Sun Sep 23 2018 /710 AM CDT Sun Sep 23 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Rain showers are expected to move across the outlook today.

Scattered to numerous showers are forecast tonight. Localized heavy
rainfall will be possible in some areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Waves of scattered to numerous showers and a few thunderstorms
Monday through Wednesday will produce heavy rainfall. Localized
flooding of small creeks and streams will be possible with the most
intense rainfall. A few strong storms Tuesday afternoon into Tuesday
night may also produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any heavy rainfall totals as well as flooding
today.

MJ/EBW/RJS

In the hours before

Local storm report, Sep 23, 9:52 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
952 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      2 NNE OXFORD            38.29N 84.52W
09/23/2018                   SCOTT              KY   911 CALL CENTER

            ANDERSON ROAD HAS WATER OVER THE ROADWAY.

&&

KDW
Local storm report, Sep 23, 9:53 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
953 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      5 NW OXFORD             38.32N 84.60W
09/23/2018                   SCOTT              KY   911 CALL CENTER

            BURTON PIKE HAS WATER OVER THE ROADWAY.

&&

KDW
Local storm report, Sep 23, 9:54 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
954 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      4 SSW SADIEVILLE        38.34N 84.57W
09/23/2018                   SCOTT              KY   911 CALL CENTER

            HIGHWAY 25 / CINCINNATI ROAD HAVE WATER OVER
            THE ROADWAY.

&&

KDW
Local storm report, Sep 23, 10:02 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1002 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      CONNERSVILLE            38.38N 84.42W
09/23/2018                   HARRISON           KY   911 CALL CENTER

            HIGHWAY 1842 NORTH HAS WATER OVER THE
            ROADWAY.

&&

KDW
Local storm report, Sep 23, 10:04 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1004 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      4 NE LEESBURG           38.34N 84.37W
09/23/2018                   HARRISON           KY   911 CALL CENTER

            GRAYS RUN PIKE HAS WATER OVER THE ROADWAY.

&&

KDW
Local storm report, Sep 23, 10:07 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1007 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      3 WSW DAVIS             38.34N 84.52W
09/23/2018                   SCOTT              KY   BROADCAST MEDIA

            DOUBLE CULVERT ROAD IS FLOODING.

&&

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:38 AM EDTAreal Flood AdvisoryLMKJefferson, Oldham, Shelby112 min
Sep 23, 7:56 AM EDTAreal Flood AdvisoryLMKBourbon, Franklin, Harrison, Scott, Shelby, Woodford3 hr
Sep 23, 9:10 AM EDTFlash Flood WarningLMKFranklin, Harrison, Scott3 hr
Sep 23, 9:27 AM EDTAreal Flood AdvisoryLMKNicholas3 hr
Sep 23, 9:54 AM EDTAreal Flood AdvisoryLMKAnderson, Fayette, Franklin, Scott, Woodford3 hr
Sep 23, 11:16 AM EDTFlash Flood WarningLMKBourbon, Fayette, Scott, Woodford119 min
Sep 23, 12:03 PM EDTAreal Flood WarningLMKFranklin, Harrison, Scott6 hr
Sep 23, 12:54 PM EDTAreal Flood WarningLMKBourbon, Fayette, Nicholas, Scott, Woodford6 hr
Sep 23, 1:12 PM EDTRiver Flood WarningLMKFranklin63 hr
Sep 23, 1:21 PM EDTRiver Flood WarningLMKBourbon3 days
Sep 23, 3:23 PM EDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more65 hr
Sep 23, 5:31 PM EDTAreal Flood WarningLMKBourbon, Franklin, Harrison, Scott6 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.